‘Contaminated’ drugs may have caused Akrade 'injection deaths' - FDA

BY: graphic.com.gh
Mrs Delese Mimi Darko
Mrs Delese Mimi Darko

The Food and Drugs Authority (FDA) says the deaths of three persons at the New Senchi Health Centre at Akrade in the Eastern Region from some injections are likely to be caused by contaminated medication.

According to a statement signed by the Chief Executive Officer of FDA, Mrs Delese Mimi Darko, the medication in question, 0.9% Normal Saline, is believed to have been contaminated after being used multiple times.

“Preliminary investigations revealed that these reactions may be due to contaminated 0.9% Normal Saline, the solution which was used to reconstitute (mix) the Benzathine Penicillin Powder for Injection. The 0.9% Normal Saline Solution was reported to have been opened and used repeatedly for several days which might have resulted in the contamination,” the statement from the FDA explained.

The deceased include 78-year-old Bande Yobi, Kwadwo Adjei Kyeremeh, 31 and Eugenia Atsupui Gapher, 42.


The FDA said the deceased persons suffered “adverse reactions described as injection site abscess, skin necrosis and ulcers leading to the deaths.

The FDA has also dispatched a team to Akrade to investigate the issue in collaboration with the Ghana Health Service.

Read full statement below:

SERIOUS ADVERSE REACTION REPORTS, NEW SENCHI HEALTH CENTRE, AKRADE

The Food and Drugs Authority (FDA) has become aware of serious adverse reactions described as injection site abscess, skin necrosis and ulcers leading to the deaths of three (3) patients who had injections of Benzathine Penicillin from the New Senchi Health Centre at Akrade in the Asuogyaman District in the Eastern region. These serious adverse reactions were reported during the 3rd week of March 2018.

Preliminary investigations revealed that these reactions may be due to contaminated 0.9% Normal Saline, the solution which was used to reconstitute (mix) the Benzathine Penicillin Powder for Injection. The 0.9% Normal Saline Solution was reported to have been opened and used repeatedly for several days which might have resulted in the contamination.

Benzathine Penicillin is presented as powder for Injection and should be reconstituted with STERILE water for injection and also used immediately to avoid contamination.

The FDA has dispatched the Pharmacovigilance team from the Eastern Regional Office to Akradie to investigate the issue in collaboration with the Ghana Health Service and will keep you updated as more information becomes available.

Meanwhile, healthcare professionals and consumers are encouraged to be vigilant and report untoward effects of medicines and health products to the FDA by completing adverse reaction reporting forms provided in hospitals and Community Pharmacies designated as Patient Safety Centres across the country.